- Question from Suze: Does chemotherapy actually cause weight gain or is weight gain during chemo caused by something else?
- Answers - Melinda Irwin Sometimes it depends on whether the woman was premenopausal or postmenopausal. If you were premenopausal, the chemotherapy may have put you into menopause and menopause is associated with a decrease in estrogen levels, which is also associated with changes in bone density and lean mass, which could be associated with some of the weight gain. If you were postmenopausal prior to chemotherapy, then the chemotherapy could have had indirect effects with your feeling fatigued, such as nausea or depression or anxiety that would have changed certain behaviors such as diet and physical activity. If you're fatigued, you'll probably be less active. Or when some people are anxious or depressed, they may change their eating habits. That may be what's causing the weight gain.
- Cyndi Thomson, Ph.D., R.D. A lot of women turn to comfort food during chemotherapy, like mashed potatoes or macaroni and cheese, which is totally understandable. Sometimes the weight gain is related to that kind of change in food choices. I wouldn't say that chemo causes weight gain itself unless it's delivered with steroid medicines and then you could say there was a direct link. Chemotherapy causes weight gain indirectly through some of these factors that we just discussed, such as fatigue.
On Wednesday, April 18, 2007, the Ask-the-Expert Online Conference was called Weight Management During and After Breast Cancer Treatment. Cyndi Thomson, Ph.D., R.D. and Melinda Irwin Ph.D., M.P.H. answered your questions on managing weight during and after breast cancer treatment.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.